Addiction Helpline and Resource Center

Dangers of Combining Prescription Painkillers and Tranquilizers

Dangers of Combining Prescription Painkillers and TranquilizersIn the broadest sense of the word, the term “tranquilizer” refers to any substance or activity that produces a calming or tranquilizing effect. Listening to certain types of music or engaging in meditation can be calming as can be taking certain herbal formulations. Usually, however, the term is used to refer to prescription drugs. These can be those used to treat psychosis, mania, insomnia, or anxiety.

Tranquilizing drugs are sometimes classified as major or minor tranquilizers. Those used to treat psychosis and some cases of severe mania are generally classified as major while those prescribed for anxiety are known as minor tranquilizers. Minor tranquilizers include benzodiazepine drugs, antihistamines and some antidepressants.

Central Nervous System Depression

Most prescription painkillers are opioids, chemically similar to drugs derived from the opium plant, like heroin and morphine. Opioids and tranquilizers both depress the central nervous system. This means that they slow down normal brain activity. Combining them enhances the depressant effects and can be very dangerous. Possible effects of central nervous system depression include the following:

  • Confusion
  • Memory impairment
  • Dizziness
  • Slow heart rate
  • Slurred speech
  • Faulty judgment
  • Extreme sleepiness
  • Double vision
  • Impaired cognition
  • Lack of coordination
  • Slow and shallow breathing
  • Loss of consciousness

Overdosing on Painkillers and Tranquilizers

The overdose of a central nervous system depressant can be fatal and is usually associated with cessation of breathing. Part of the brainstem known as the medulla controls respiration and keeps people breathing while they sleep, and when this is impaired, people “forget” to breathe. Combining painkillers and tranquilizers increases the overdose risk and the risk of breathing impairment.

People may combine tranquilizers and prescription painkillers for medical or recreational reasons. Polydrug use, or the abuse of multiple substances, often occurs because people wish to enhance the effects of a primary drug or counteract one drug’s unwanted effects. Because sedating drugs impair cognitive functioning, people may forget how much they have already taken, which further increases the risk of overdose.

A 2013 article in the Journal of the American Medical Association reported that in 2010 drug overdose deaths had risen for 11 years in a row and that prescription painkillers had driven the increase. In 2010 there were over 38,000 overdose deaths, and 58 percent of them involved prescription drugs. Whether alone or in combination, prescription painkillers were involved in 75% of the deaths, benzodiazepines in 29% and antidepressants in 18%. Over three fourths of the deaths involving benzodiazepines also involved prescription painkillers.

We Can Help

If you or a loved one is struggling with addiction, avoiding the possibility of an overdose is only one of many reasons to address it. If you are ready to take that step, we can help. Call our toll-free helpline, available 24 hours a day, and let us answer your questions about treatment options. We can even check your insurance coverage if you wish, at no cost or obligation. Call today and begin your journey to freedom.

banner ad